By Dr. Elliot Lyons | August 5, 2008
It is clearly stated in medical literature that Tylenol and alcohol can cause liver damage, liver failure even death.
Liver Failure from Acetaminophen Overdose and Toxicity
Some of the nation’s top researchers – including the National Institute of Health (NIH) and the Center for Disease Control (CDC) – have concluded that acetaminophen toxicity is the leading cause of acute liver failure in the United States. In fact, some estimate that up to 40 percent of liver failure cases are directly linked to acetaminophen, a commonly used drug. A popular remedy for aches, pains, fever, swelling, and symptoms of the common cold and influenza, acetaminophen is found in more than 600 over-the-counter brand-name and generic drugs, such as NyQuil, Aspirin-free Excedrin, Bayer Select Maximum-Strength Headache Relief Formula, St. Joseph Aspirin-Free Fever Reducer for Children, and all varieties of Tylenol.
When used appropriately and in small doses, acetaminophen is considered extremely safe. But problems arise when medications containing acetaminophen are taken by moderate to heavy drinkers, consumed in large doses, or used by people who are not eating enough, whether because of illness (such as the stomach flu) or fasting practices. Taking acetaminophen under such conditions can quickly lead to an extremely dangerous condition called acetaminophen toxicity.
Essentially, acetaminophen toxicity is the poisoning of the liver. It occurs when the body cannot process acetaminophen quickly enough, resulting in dangerous depletion of the level of glutathione in the liver. In many cases, this breakdown leads to liver damage, then liver failure or malfunction, and ultimately, death. Acetaminophen toxicity, which kills about 100 people a year and resulted in 56,000 emergency room visits last year alone, need not develop over a long period of time, either. Just taking the drug in high doses during a weekend of binge drinking or while fasting during a weeklong battle with the flu can cause a lethal acetaminophen overdose. In other cases, taking the maximum recommended dose of acetaminophen for an extended period of time can cause acetaminophen toxicity.
Symptoms of acetaminophen overdose and/or toxicity include nausea, vomiting, and abdominal pain, all of which can easily be mistaken as signs of other illnesses. An exclusive minority may also exhibit signs of chronic liver disease, which include gynecomastia, parathyroid enlargement, testicular atrophy, and spider nevi. If you experience any of these problems and have taken Tylenol or any other drug that contains acetaminophen, it is imperative that you contact a medical professional immediately for an evaluation before permanent liver damage or failure occurs.
If you suspect a loved one has been affected by acetaminophen toxicity or an acetaminophen overdose, contact our firm for legal representation. We can help victims of acetaminophen related liver damage or liver failure receive just compensation for their injuries.
Treating Acetaminophen Toxicity
The drug acetylcysteine is used to treat most cases of acetaminophen overdose that is unrelated to alcohol. Typically, acetylcysteine is administered repeatedly (every four hours) in measured doses (70 mg/kg) through a nasogastric tube for a period of 17 hours, with an initial dose of 140 mg/kg kicking off the cycle. In some cases of acetaminophen toxicity, acetylcysteine is administered intravenously. Many medical professionals are also experimenting with herbal remedies, although the Food and Drug Administration have approved none.
Many people mistakenly believe that the primary cause of liver failure is alcohol abuse. However, experts have concluded that while heavy drinking can cause extensive liver damage and chronic liver failure (liver failure that gradually develops), acetaminophen toxicity (poisoning) is in fact the culprit in an estimated 38 percent of cases of acute liver failure (rapid, unexpected deterioration of the liver). Other sources claim it is responsible in more than 70 percent of cases. However, researchers do agree on one thing: acetaminophen, when not used precisely as directed, is dangerous, and the word needs to get out.
Existing warning labels are not enough. Currently, the FDA requires that every bottle of Tylenol and other drugs that contain acetaminophen wear a label that reads,
“If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage.”
Clearly, this label is insufficient. It does not inform users of the dangers of using acetaminophen in high doses, for a prolonged period of time, or in dangerous combinations. Although the FDA is making strides in improving these labels – earlier this year, it proposed that the warning be changed to “the risk of liver damage increases if you have three or more alcoholic drinks while using acetaminophen.” However, until people begin to understand the serious risks involved with taking this drug, acetaminophen will remain an inherent danger.
If your loved one has suffered from acetaminophen overdose, prolonged acetaminophen toxicity, or liver failure contact our firm for legal representation today!
Childers Buck & Schlueter
260 Peachtree St. Suite 1601
Atlanta, GA 30303
Ph: (404) 419-9500
Fx: (404) 419-9501
© Copyright 2008 Dr. Joseph Mercola. All Rights Reserved
Tylenol (Acetaminophen) and Alcohol Deadly Mix
Excessive use of the pain reliever acetaminophen may lead to liver failure and death, especially in alcoholics. Rates of coma and death were highest in those admitted to a Dallas emergency room with accidental — rather than suicidal — overdoses of the analgesic. A higher frequency of chronic alcohol abuse among the patients with accidental overdoses may be one explanation.
When acetaminophen is ingested at excessive amounts, toxins form which can lead to life-threatening liver damage. However, the liver normally secretes a toxin fighting compound called glutathione, which counteracts the poison. Chronic alcohol abuse over time causes “depletion of glutathione” — breaking down the body’s defense against even slight overdoses of acetaminophen. The researchers note that other victims of accidental overdose had been fasting while taking the drug. They speculate that starvation may lead to reduced liver glutathione levels, raising toxicity risks.
A spokesperson for McNeil Consumer Products Co., the makers of Tylenol, says Lee’s study “underscores the need for more consumer awareness, which we totally support. You’ve got to read and follow the dosing instructions.” Those label instructions include an “alcohol warning” which reads: “if you generally consume 3 or more alcohol-containing drinks per day, you should consult your physician for advice” on taking the pain reliever.
The New England Journal of Medicine (1997;337(16):1112-1117)
COMMENT: As mentioned in a previous newsletter this toxic liver reaction can be completely avoided if one were to take the supplement N-acetyl Cysteine or L-Glutlamine (usually about 500 mg one to three times per day). These amino acids are two of the rate-limiting components for the formation of glutathione. If one needs to take acetaminophen for any reason on a regular basis it would be wise to take these two supplements to limit liver damage. This study emphasized the importance of this recommendation if one also consumes alcohol on a regular basis. This is not an insignificant observation considering 10% of our popluation are addicted to alcohol.
You must be logged in to post a comment.